Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Lincoln, IL

May 17, 2001Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2001, 10:26 PM CDT for Christian County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 10:26 PM CDT (03:26 UTC)
Expired
May 17, 2001, 11:30 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Christian County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 180327
SVRSPI

ILC021-180430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1026 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORRISONVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINCAID
  TAYLORVILLE
  EDINBURG
  STONINGTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3943 8960 3930 8943 3943 8904 3978 8931

NNNN

KMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 17, 2:50 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT THU MAY 17 2001

SEVERAL FORECAST CONCERNS FOR THE FORECAST TONIGHT AND FRIDAY.

LATEST SURFACE ANALYSIS INDICATED THE MAIN SYNOPTIC FRONT FROM NRN
WI THRU CENT IA TO A SFC WAVE IN NW MO. A LARGE MCS HAS DEVELOPED IN
NW MO AT THE INTERSECTION OF THE FRONT/SFC WAVE...AN OUTFLOW
BOUNDARY FROM THE CONVECTION THIS MORNING...AND A TROF THAT XTNDS
DOWN INTO THE SRN PLAINS. SATELLITE IMAGES...AS WELL AS MODELS ALL
POINT TO A CONVECTIVELY INDUCED VORT MAX SCENT KS INTO WRN OK. THERE
WAS ALSO A WEAK BOUNDARY BTWN PIA/SPI AND BMI/DEC WHERE SOME
ELEVATED SHWRS HAVE FORMED. 18Z ILX RAOB INDICATED THAT THE
ATMOSPHERE WAS RATHER CAPPED IN THE LOWER LEVELS. THE ATMOSPHERE WAS
UNSTABLE WRT ELEVATED CONVECTION FORCED ABV 850 MB. HOWEVER...SFC
BASED CONVECTION WILL TAKE QUITE A BIT OF FORCING/HEATING TO
OVERCOME THE CAP.

QUESTION FOR TONIGHT/FRIDAY IS THE EFFECT OF THE VARIOUS BOUNDARIES
AND ESPECIALLY THE MCV IN KS AND THE MCS IN NW MO. THE MODELS ARE
QUITE DIFFERENT IN THEIR HANDLING OF THESE FEATURES. THE AVN IS A
BIT QUICKER WITH THE FRONT AND FARTHER NORTH WITH THE REMNANTS OF
THE VORT MAX...WHILE THE ETA IS FARTHER SOUTH AND SLOWER WITH THE
FRONT. THE AVN HAS BEEN MOST CONSISTENT IN THE PAST SEVERAL
RUNS...BUT THE ETA IS CLOSER IN THE 6 HOUR FCST AT 18Z. ALSO NOTED
THAT A SLIGHT SE PUSH OF THE MCS IN NW MO MAY RESULT IN THE HEAVIER
PCPN IN OUR REGION DEVELOPING/TRACKING FARTHER TO THE SOUTH LATE
THIS EVE/OVERNIGHT SIMILAR TO THE ETA.

WILL GO WITH HIGH POPS (80 PERCENT) FOR WHOLE CWA OVERNIGHT AND
MENTION THE PSBLTY OF LOCALLY HEAVY RAIN MAINLY ALONG AND SOUTH OF
THE I-72 CORRIDOR LATE TONIGHT AND SOUTH OF I-70 FRIDAY. WILL ALSO
KEEP CLOUDS AND RAIN IN THE FCST THROUGH THE DAY FRIDAY AS THE SFC
WAVE TRACKS INTO SRN IL.

DRIER AIR WILL MOVE INTO THE REGION FRIDAY NIGHT SO WILL CLEAR THE
SKY AND GO WITH TEMPS A BIT BELOW GUIDANCE. MOSTLY SUNNY CONDITIONS
XPCTD SATURDAY AS HIGH PRESSURE MOVES ACRS IL. WILL NOT MAKE TOO
MANY CHANGES TO THE EXTENDED FCST...KEEPING THE CHC FOR RAIN IN FOR
MONDAY AND TUESDAY. ONLY CHANGE WILL BE TO ADD PCPN FOR LATE SUNDAY
IN WRN HALF OF FORECAST AREA.

COORD WITH LSX.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TU 062/073 049/075 053 23860
PIA TU 059/071 048/075 053 23850
DEC TU 062/072 049/075 052 23860
CMI TU 063/072 048/075 052 23871
MTO TU 065/073 048/074 052 23871
LWV TU 068/074 050/078 053 23871

.ILX...NONE.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:25 AM CDTFlash Flood WarningILXTazewell3 hr
May 18, 3:00 AM CDTFlash Flood WarningILXMcLean3 hr
May 18, 4:39 AM CDTFlash Flood WarningILXTazewell111 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.